Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 18, 2005, 6:21 PM EDT for Athens County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 18, 2005, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 124 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:45 PM EDT | TSTM WND DMG | 4 W Athens, OH | TREES AND POWERLINES DOWNED ON SALEM ROAD IN ATHENS TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 182221
SVRRLX
OHC009-182300-
/O.NEW.KRLX.SV.W.0064.050718T2221Z-050718T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATHENS COUNTY IN SOUTHEAST OHIO
* UNTIL 700 PM EDT
* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF ALBANY...AND WAS MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ATHENS...
GLOUSTER...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3946 8206 3945 8193 3933 8186 3930 8182
3928 8183 3927 8178 3920 8227 3929 8226
3930 8229 3938 8229 3946 8221 3947 8216
3951 8216 3955 8212 3955 8205
$$
HC2 follow-up statements
000
WWUS51 KRLX 182240
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
639 PM EDT MON JUL 18 2005
OHC009-182300-
/O.CON.KRLX.SV.W.0064.000000T0000Z-050718T2300Z/
ATHENS OH-
639 PM EDT MON JUL 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
ATHENS COUNTY...
AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR THE PLAINS...OR ABOUT NEAR ATHENS...MOVING NORTHEAST AT
30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAUNCEY...BUCHTEL...STROUDS RUN STATE PARK...JACKSONVILLE...
TRIMBLE...GLOUSTER...AMESVILLE AND BURR OAK STATE PARK.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3946 8206 3945 8193 3933 8186 3930 8182
3928 8183 3927 8178 3920 8227 3929 8226
3930 8229 3938 8229 3946 8221 3947 8216
3951 8216 3955 8212 3955 8205
$$
HC000
WWUS51 KRLX 182259
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT MON JUL 18 2005
OHC009-182309-
/O.EXP.KRLX.SV.W.0064.000000T0000Z-050718T2300Z/
ATHENS OH-
700 PM EDT MON JUL 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR ATHENS COUNTY HAS BEEN
ALLOWED TO EXPIRE...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE. HOWEVER THUNDERSTORMS IN THE AREA MAY CONTINUE TO PRODUCE
GUSTY WINDS AND SMALL HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3946 8206 3945 8193 3933 8186 3930 8182
3928 8183 3927 8178 3920 8227 3929 8226
3930 8229 3938 8229 3946 8221 3947 8216
3951 8216 3955 8212 3955 8205
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:46 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 18, 1:46 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 146 PM EDT MON JUL 18 2005 .AVIATION (18Z TO 18Z)... AFTERNOON CONVECTION STARTED EARLY FOCUSING OVER AREA WHICH RECEIVED SUN EARLY TODAY...MAINLY SOUTH OF I64 CORRIDOR ...EXTREME SOUTHERN SECTIONS... AND FROM EASTERN OHIO NORTHEAST THROUGH PKB AND CKB. CONVECTION HAVE BEEN TIMED TO AFFECT CRW...AND BKW DURING THE FIRST 4 HOURS...REACHING OTHER SITES LATER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS WITH HEAVY DOWNPOURS AND POSSIBLE GUSTY WINDS. A SERIES OF SHORT WAVES SUGGESTED BY NAM AND GFS TO AFFECT THE AREA THIS AFTERNOON THROUGH TUESDAY MORNING. PWS EXCEEDING 2 INCHES...AND CAPE VALUES EXCEEDING 4000 J/KG OVER THE WESTERN SECTIONS MAY BRING A VERY BUSY AFTERNOON. MVFR/IFR CONDITIONS EXPECTED ALONG THUNDERSTORMS WITH REDUCTION OF CEILINGS AND VISIBILITIES DUE TO HEAVY RAIN. VFR/MVFR CONDITIONS WILL RETURN AT MOST SITES AFTER THE CONVECTION HAVE PASSED. HOWEVER...SCATTERED SHOWERS AND LOW CEILINGS MAY RETURN OVERNIGHT AT MOST SITES...WITH LIGHT FOG DEVELOPING OVER THE MOUNTAIN SITES. && .PREVIOUS DISCUSSION... (ISSUED 1224 PM EDT MON JUL 18 2005) SHORT TERM (REST OF TODAY)... SENT A QUICK UPDATE TO REPLACE WORDING...AND TWEAK MAXIMUM TEMPERATURES. A THIN LAYER OF LOW LEVEL CLOUDS ALLOWED DIURNAL HEATING DURING THE LATE MORNING...EARLY AFTERNOON HOURS ACROSS A GREAT PART OF THE WESTERN HALF OF THE AREA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE QUICKLY EAST NORTHEAST ACROSS THE CENTRAL AND NORTHERN SECTIONS THIS AFTERNOON AND EVENING. DECREASED COUPLE DEGREES OVER AREAS WHERE CONVECTION IS EXPECTED. ADJUSTED DEWPOINTS AND WINDS PER LATEST TREND. PREVIOUS DISCUSSION... (ISSUED 557 AM EDT MON JUL 18 2005) AVIATION... AT 10Z FIRST BATCH OF CONVECTION MOVG NE ACROSS WV AT AN INCREASING SPEED...NOW AROUND 25-30 KNOTS. MORE CONVECTION WILL FIRE BETWEEN 12 AND 16Z AS UPPER AIR SUPPORT REMAINS OVER SOUTHERN AND EASTERN OHIO . BROUGHT MORE SHOWERS POSSIBLE THUNDERSTORMS INTO PKB VCNTY 13-16Z FM WSW. AREAL COVERAGE OF CONVECTION TOUGH TO FIGURE FOR 18-00Z PERIOD. MAY ACTUALLY DECREASE OVER WV WITH BEST INSTABILITY AND CAPE AHEAD IN INDIANA AND WESTERN OHIO AHEAD OF FRONT. BUT IN HUMID AIRMASS HERE...STILL SCT CONVECTION POSSIBLE. PREVIOUS DISCUSSION... (ISSUED 345 AM EDT MON JUL 18 2005) LONG TERM (TONIGHT THROUGH SUNDAY)... EXPECTING A RELATIVE MINIMUM IN PRECIPITATION AROUND MIDNIGHT AS HEATING WANES. MODELS THEN HINT AT A WEAK VORT MAX CROSSING OHIO RIVER AREA AROUND 06Z WITH MODEST H850 MOISTURE CONVERGENCE...SO BRING POPS BACK UP FROM THERE. MODELS SIMILAR ON TIMING...ALTHOUGH THINK GFS IS A LITTLE MORE REASONABLE OVERALL AS IT DOES NOT BRING THE DRIER AIRMASS AS FAR SOUTH. OVERALL...A LITTLE SKEPTICAL THAT THE DRIER AIR WILL DRIVE AS FAR SOUTH AS THE MODELS SUGGEST...GIVEN STRENGTH OF SOUTHEASTERN RIDGE AND THE FACT THAT MAIN SHORTWAVE REMAINS WELL TO THE NORTH ACROSS THE GREAT LAKES. HAVE DRIVEN DRIER AIR A BIT FURTHER SOUTH THAN PREVIOUS GRIDS...BUT HAVE TEMPERED IT SOMEWHAT. STICKING WITH 40ISH POPS AS FRONT APPROACHES...GIVEN BEST FORCING TO THE NORTH. STILL DO NOT FORESEE MUCH IN THE WAY OF SEVERE WEATHER WITH WEAK SHEAR. MAIN FRONTAL BOUNDARY WILL NOT MAKE IT TOO FAR SOUTH...PERHAPS THE OHIO RIVER BEFORE STALLING/WASHING OUT. THIS LEAVES PLENTY OF MOISTURE ESPECIALLY ACROSS THE SOUTHERN COUNTIES. LEAVING SLIGHT CHANCE POPS HERE THROUGH TUESDAY NIGHT. ON WEDNESDAY...KEEPING AREAS NORTH OF HTS/CRW DRY BUT EXPECTING ISOLATED/SCATTERED AFTERNOON CONVECTION TO THE SOUTH. THURSDAY MAY FEATURE A SHORTWAVE MOVING IN FROM THE SOUTHWEST...MORE OR LESS KEEPING CHANCY POPS ALREADY IN GRIDS. NO CHANGES TO FRIDAY AND BEYOND FOR NOW. STAYED ON THE WARMER SIDE OF MOS TEMPERATURES DURING THE DAYS. NIGHTTIME TEMPERATURES CONTINUE TO BE FAIRLY WELL CLUSTERED AND TOOK A GENERAL BLEND. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...ARJ
Hazardous weather outlook, Jul 18, 2:01 AM EDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 201 AM EDT MON JUL 18 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190800- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 201 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... IN THE HUMID AIR...LOCALIZED DOWNPOURS ARE STILL POSSIBLE TODAY AND OVERNIGHT TONIGHT. RAINS OF 2 INCHES COULD FALL IN LESS THAN AN HOUR. IN URBAN AREAS...PONDING OF WATER AND STREET FLOODING IS EASILY POSSIBLE. THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF ANY FLASH FLOODING ON SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.